According to a new meta-analysis conducted by researchers at Oxford University, hormonal replacement medication is dangerous for women as it increases the risk of developing ovarian cancer.
Every drug has a side effect, this includes hormonal replacement therapy (HRT). Many women who have entered menopause are prescribed this treatment as it lowers the risk of osteoporosis and cardiovascular disease.
This recent study, which was published online on Feb. 12 in The Lancet, shows that despite its benefits, HRT increases the risk of ovarian cancer. The general opinion is that if the hormonal replacement treatment is short-term, it is safe. According to lead author of the study, Sir Richard Peto, this belief is incorrect.
According to statistics, there are about a million women in the UK that take hormonal replacements. The results of this new study point out that 1,000 of those women will develop ovarian cancer.
The meta-analysis implied looking over 52 studies which included a total of 12,110 women diagnosed with ovarian cancer, about half of whom were under hormone replacement therapy.
Results showed that women who took hormonal replacements for less than five years after menopause had a 43 % higher risk of developing ovarian cancer. This risk was similar in both European and American women. The risk was about the same, regardless of the type of hormonal replacement (estrogen-progesterone or estrogen alone).
The team was looking for a link between HRT and four types of cancers. Two out of those four types of cancer (serous and endometrial) were linked to the hormonal therapy.
The risk is directly proportional to the period of time during which the treatment is administered. But no matter how short the period is, the risk is never equal to zero.
Among others, ovarian cancer is difficult to diagnose as its main symptoms can easily confuse doctors into thinking the patient is suffering from a plain bowel syndrome. So, if you’ve been experiencing any of the following symptoms: enlarged abdomen, continuous bloating, having trouble with eating, felling full quite rapidly and persistent pain in the abdominal and pelvic area, it is recommended you scheduled an appointment with your GP.